Alert archive / Illinois / Gale Warnings in 2016

Gale Warning 35, NWS Chicago, IL

October 17, 2016

NWS Chicago, IL issued this gale warning at Oct 17, 2016, 8:09 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2016, 8:09 PM CDT (01:09 UTC)
Expired
Oct 18, 2016, 4:00 AM CDT
In force
8 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

651 
WHUS73 KLOT 180109
MWWLOT

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT MON OCT 17 2016

LMZ740>745-180915-
/O.UPG.KLOT.SC.Y.0073.000000T0000Z-161018T1500Z/
/O.NEW.KLOT.GL.W.0035.161018T0109Z-161018T0900Z/
/O.NEW.KLOT.SC.Y.0074.161018T0900Z-161018T1500Z/
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
809 PM CDT MON OCT 17 2016

...GALE WARNING IN EFFECT UNTIL 4 AM CDT TUESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 AM CDT TUESDAY. A SMALL
CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS
IN EFFECT FROM 4 AM TO 10 AM CDT TUESDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST TO 35 KT.

* SIGNIFICANT WAVES...TO 8 FT.

* OCCASIONAL WAVES...TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


RODRIGUEZ
2 follow-up statements
414 
WHUS73 KLOT 180210
MWWLOT

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
910 PM CDT MON OCT 17 2016

LMZ740>745-181015-
/O.CON.KLOT.GL.W.0035.000000T0000Z-161018T0900Z/
/O.CON.KLOT.SC.Y.0074.161018T0900Z-161018T1500Z/
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
910 PM CDT MON OCT 17 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT TUESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
TUESDAY...

* WINDS...SOUTHWEST TO 35 KT.

* SIGNIFICANT WAVES...TO 8 FT.

* OCCASIONAL WAVES...TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


RODRIGUEZ
834 
WHUS73 KLOT 180907
MWWLOT

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
407 AM CDT TUE OCT 18 2016

LMZ740>745-181500-
/O.EXP.KLOT.GL.W.0035.000000T0000Z-161018T0900Z/
/O.CON.KLOT.SC.Y.0074.000000T0000Z-161018T1500Z/
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
407 AM CDT TUE OCT 18 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...GALE WARNING HAS EXPIRED...

* WINDS...SOUTHWEST TO 30 KT. GALE FORCE GUSTS TO 35 KT EARLY.

* SIGNIFICANT WAVES...TO 6 FT.

* OCCASIONAL WAVES...TO 8 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

RC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Oct 17, 6:40 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 17, 6:40 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
640 PM CDT Mon Oct 17 2016

.SHORT TERM...
228 PM CDT

Through Tuesday...

Surface low centered over the mid-Missouri Valley this afternoon
continues to result in strong southerly flow across northern
Illinois and northwest Indiana. Forecast soundings are a bit
divided between the various models on what degree we decouple
this evening, but either way breezy conditions should continue
through the overnight hours and decent chance we see gusts
of 25 to 35 mph continue through late tonight. Breezy conditions
along with unseasonably moist air mass with dewpoints in the mid
60s will help keep temperatures propped up overnight with lows in
the low to mid 60s northwest near the Rockford metro to near 70
south of I-80 for east central Illinois and northwest Indiana.
Meanwhile, a strong upper jet punching from the west coast across
the Rocky Mountains will continue to translate east with an
amplifying lead shortwave trough lifting across portions of the
upper midwest overnight. This will result in strong surface
cyclogenesis across Wisconsin and the Great Lakes tonight, with
the low lifting to near James Bay midday Tuesday. A trailing cold
front should push across the Rockford area around sunrise, and the
Chicago metro area by mid to late morning. Could see an increase
in stratus in the WAA out ahead of the front, but very poor
mid/upper level lapse rates and fropa occurring at diurnal min
will not be conducive for any precip. Also, there is not a sharp
contrast in air masses with this front, and it looks like
temperatures will continue to run well above normal behind the
front. Expect highs in the low to mid 70s north of I-80 and mid to
upper 80s south with a few spots touching 80.

Deubelbeiss

&&

.LONG TERM...
256 PM CDT

Tuesday night through Monday...

The current 140 knot jet oriented west to east from northern
California to southern Minnesota will transfer eastward to southeast
Canada by Wednesday and fragment into more of a trough pattern
across the center of the US for the middle of the week.  A cold
front will be draped across the Middle Mississippi Valley into the
Ohio River Valley, but will remain parallel to the upper flow.
This will allow the front to become stagnant through the middle of
the week and may just provide some light showers across central
Illinois/Indiana. A surface low does appear to re-emerge in the
right rear flank of the jet stream (southern Illinois) Thursday.
That feature will be further amplified by the deepening
approaching trough, but that would just bring a glancing blow of
showers to southeast portions of the CWA. That feature will be the
main threat of precipitation for the next five days.

As far as temperatures go, northern Illinois will see fluctuations
back down to near normal as the afore-mentioned upper trough makes
its way to the region. A couple of weakly-forced cold fronts and the
associated air masses will also support northerly winds and cool
things down from the current near-record values. Looking past
Saturday, the latest model suite indicates a ridge pattern will
set up warmer temperatures once again for the extended period.

MM

&&

.CLIMATE...
325 AM CDT

Record/near record high minimum and maximum temperatures are
possible Today and tonight based off the current forecast. Below
are the current records that could be threatened.

October 16th
------------
Record High Min for Rockford: 65 in 1968 (*Tied yesterday*)

October 17th
------------
Record High Max for Chicago: 86 in 1950
Record High Max for Rockford: 87 in 1950

Record High Min for Chicago: 63 in 1998
Record High Min for Rockford: 61 in 1998

Castro/Ratzer

&&

.AVIATION...
For the 00Z TAFs...

Main concerns this forecast period will be with the persistent
strong southerly winds and LLWS this evening, and with FROPA and
possible MVFR ceilings Tuesday morning. VFR conditions in place
at this time and expected to persist, with dry conditions likely.
However, there does appear to be a window of MVFR ceilings Tuesday
morning post FROPA, and did include during that time. Despite
strong winds and gusts this evening, even stronger flow aloft will
still allow LLWS to be present. Winds turn west and northwest on
Tuesday, but with speeds diminishing throughout the day.

Rodriguez

&&

.MARINE...
246 PM CDT

A warm front lifting through northern Lake Michigan has helped
create some instability across land portions of Wisconsin and Upper
Michigan for the afternoon. This instability will help for
thunderstorm development through the evening as low pressure draws
nearer to northern Lake Michigan. Thunderstorms will track eastward
across northern portions of the lake through the evening. In
addition to the thunderstorm threat, winds are expected to reach
close to gale force associated with a trailing cold front that will
cross the lake overnight. While there is a threat for some 35 knot
wind gusts, the short threat window precludes a gale warning at this
time. Southwest winds will turn more west-northwesterly behind the
front overnight with winds and weather subsiding for daytime
Tuesday. Waves over 4 feet will be possible until they wane in the
afternoon hours Tuesday. Benign marine conditions are expected for
the remainder of the week with winds generally northerly under 25kt.

MM

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Small Craft Advisory...NEARSHORE WATERS
     UNTIL 10 AM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 17, 4:26 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
426 PM CDT MON OCT 17 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
426 PM CDT MON OCT 17 2016 /526 PM EDT MON OCT 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION:

SOUTH WINDS WILL GUST TO 30 MPH WITH ISOLATED GUSTS TO 40
MPH...THEN DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-182130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
426 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY TUESDAY MORNING.

THURSDAY AND FRIDAY...
  HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
426 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY OVER NORTHERN LAKE MICHIGAN.

AREAS OF FOG REMAIN POSSIBLE OVER THE NORTHERN PARTS OF THE LAKE
THROUGH THIS EVENING.

GALE FORCE GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:09 PM CDTSmall Craft AdvisoryLOT14 hr

Nearby

Gale Warnings in Illinois, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.